To add to what @whisperingwings said, my son cannot tolerate any SSRIs. He has the very rare side effects, like hallucinations, to the several we tried to treat his anxiety. When we tried Prozac, he had crazed suicidal ideation and turned from super sweet to violent. Doc said it couldn’t be the Prozac because he was taking half the lowest dose and only for a week, but it turned out to be the Prozac we found out, after a few more weeks and I listened to my gut and decided we had to stop it.
I don’t want this to scare you. There are millions of kids who successfully take SSRIs. My son is extremely sensitive to these medications, and even vitamins and supplements. His reactions are VERY RARE.
I’ve been told this type of sensitivity is common with “high-functioning” autism, which he also has on top of his ADHD.
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism